Viagra: good for sex, bad for ears | health and fitness | Hindustan Times
Today in New Delhi, India
Dec 10, 2016-Saturday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Viagra: good for sex, bad for ears

health-and-fitness Updated: May 19, 2011 19:41 IST

IANS
Highlight Story

Viagra may restore your manhood for a while, but it comes with a dangerous side-effect - making you go stone deaf, say researchers.

Lately, Viagra and other impotence pills have been linked to hundreds of cases of sudden hearing loss worldwide.

Experts in the US have warned users that these drugs could damage hearing, and British specialists behind the findings are pressing for the same kind of alert in their own country, the Daily Mail reports, citing the journal The Laryngoscope.

ViagraThe researchers, from Charing Cross, Stoke Mandeville and Royal Marsden hospitals, asked drug watchdogs in Europe, the Americas, East Asia and Australasia if they had received reports of 'Viagra deafness' from people shortly after taking the drugs.



They uncovered 47 suspected cases of sensorineural hearing loss - a rapid loss of hearing in one or both ears - linked to Viagra and related drugs Cialis and Levitra. Eight were from Britain.

Another 223 reports made in the US were excluded from the study due to lack of detail.

The average age of those affected was 57, although two of the men involved were only 37.

It is not clear how long the problems lasted, but this type of hearing loss, more commonly due to infections and exposure to loud noise, usually causes permanent damage in up to a third of cases.

In a previous study of 29 suspected cases, by the Food and Drug Administration watchdog in the US, only a third were classed as temporary.

The FDA advises users of Viagra, Cialis or Levitra who find their hearing suddenly worsening to stop the pills immediately and see their doctor.

The British researchers are not sure how Viagra might affect hearing, but it may be that the chain of chemical reactions it triggers have knock-on effects in the inner ear.

Afroze Shah Khan, of Charing Cross Hospital’s ear, nose and throat department, said: 'Medical practitioners involved in the prescription of these drugs need to be vigilant about this potential side-effects.'